Clarification: FDA recalling “combination” blood pressure medication for potential cancer risk

The Food and Drug Administration is recalling a combination blood pressure medication over concern it could cause cancer over time. 

The medication being recalled is a combination drug called Losartan potassium hydrochlorothiazide.   If your medicine is not a combination drug and only labeled Losartan, you don’t need to worry about the recall.  

There’s a chance the Losartan potassium hydrochlorothiazide could contain a carcinogen has the potential to cause cancer.

“As far as I understand you have to take the contaminated tablets for quite a few years before your risk would be increased,” said Kohll’s pharmacist Bryce Walker.

The carcinogen is NEDA, it’s a bi-product that’s created when the drug is manufactured.

Losartan potassium hydrochlorothiazide pills that are affected are the 100 and 25 milligram tablets.

There is only one lot of pills that contains the bi-product.  

Walker said if you take the medication do not stop taking it. 

“The risk of having high blood pressure from not taking your medication is going to be worse than the risk of cancer.”

If you take Losartan potassium hydrochlorothiazide and are worried your pills are affected call your pharmacist. They will be able to see what pills were distributed to you.

Walker said you would have to take the pills for years before having to worry about cancer.

Do not stop taking the medication without speaking to your doctor or a pharmacist as you could be jeopardizing your health.

 

Categories: Top Stories